Alert archive / New Mexico / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 19, 1998, 2:46 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1998, 2:46 PM MDT (20:46 UTC)
- Expired
- Jul 19, 1998, 3:20 PM MDT
- In force
- 34 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
Counties Grant County, NM, Hidalgo County, NM
The radar
The El Paso radar (KEPZ), 181 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2964 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KELP 192048 SVRELP NMC017-023-192120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 246 PM MDT SUN JUL 19 1998 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL AND SOUTHERN GRANT COUNTY IN SOUTHWESTERN NEW MEXICO NORTHEASTERN HIDALGO COUNTY IN SOUTHWESTERN NEW MEXICO * UNTIL 320 PM MDT * AT 243 PM MDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES NORTHEAST OF LORDSBURG OR 12 MILES SOUTH OF TYRONE MOVING SOUTHWEST AT 15 MPH. PENNY SIZE HAIL IS LIKELY WITH THIS STORM. EXPECT WINDS GREATER THAN 55 MPH...HAIL 3/4 INCH OR LARGER... FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THIS STORM. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:00 PM MDT, 46 minutes earlier.
Area forecast discussion, Jul 19, 2:00 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 200 PM MDT SUN JUL 19 1998 ATTM 88D SHOWING TSRA DEVELOPING ONCE AGAIN OVR AREA MTNS. SATL SHOWING CLOUD BAND JUST S OF FA THAT SHUD BEGIN TO ADVT MOISTR INTO FA AS LOW LVL WINDS BECOME MORE SSW THANKS TO WK SFC LOW OVR W NM. WITH THIS MOISTR ADVTN COMBINING WITH LOW LVL CONVERGENCE JUST S OF FA EXPECT PCPN TO CONT INTO EVE. WK 5H/TROF OVR FA TONITE TO REMAIN STATIONARY THRU MONDAY. THINK PCPN CHANCES WILL INC MONDAY AS WARM THCKNS ADVTN AND 5H/VORT ADVTS INTO FA. ALSO SOME MID LVL CAA WITH INC 7H/MIXR MOISTR ACRS FA THEREFORE WILL GO WITH HIER POPS FOR MONDAY AND LOOKS LIKE MAIN AREA OF FOCUS WILL BE OVR W FA. TMPS SHUD LWR ABIT AS 5H/HI OVR E NV DRIFTS TO THE UT/CO BORDER TUE AND WKS WITH PASSING MID LVL TROF OVR TOP. STILL MID LVL MOISTR REMAINS IN PLACE AND COMBINING WITH DAYTIME HEATING ISOLD AFT/EVE TSRA TO CONT THRU MIDWEEK. XTENDED HAS 5H/HI REMAINING NEAR THE FOUR CORNERS AND MAY WKN ABIT THURSDAY BUT RESTABLISHES ITSELF FOR FRIDAY. TMPS TO REAMIN NR SEASONABLE AND A CONT AFTN DEVELOPMNT OF TSRA TO PERSIST INTO EARLY EVENING. /// SILVER CITY BB 64/ 87/ 63/ 87 3333 TRUTH OR CONSEQUENCES BB 71/ 93/ 70/ 92 2332 ALAMOGORDO BB 70/ 95/ 69/ 94 2332 CLOUDCROFT BB 50/ 72/ 50/ 71 3443 LORDSBURG BB 67/ 97/ 67/ 97 2332 DEMING BB 69/ 96/ 69/ 95 2332 LAS CRUCES D BB 69/ 94/ 69/ 93 2332 EL PASO BB 73/ 96/ 72/ 95 2332
In the hours before
Special weather statement, Jul 19, 2:06 PM MDT, 40 minutes before
NMZ022-030-200200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 206 PM MDT SUN JUL 19 1998 ...SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER SOUTHWESTERN NEW MEXICO... AT 204 PM DOPPLER WEATHER INDICATED THUNDERSTORMS DEVELOPING ALONG THE MOGOLLON RIM IN WESTERN NEW MEXICO AND EASTERN ARIZONA. THESE STORMS WILL CONTINUE DEVELOPING THROUGH THE REMAINDER OF THE DAY AND MOVE SOUTHWEST INTO GRANT AND HIDALGO COUNTIES OF NEW MEXICO. SOME OF THE STRONGER STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH...SMALL HAIL...FREQUENT LIGHTNING. DUE TO THE SLOW MOVEMENT OF THE STORMS...HEAVY RAIN OF /1.00/ ONE INCH PER HOUR IS ALSO LIKELY. SOME TOWNS IN SOUTHWEST NEW MEXICO THAT MAY BE AFFECTED THIS AFTERNOON AND EVENING ARE SILVER CITY...TYRONE...FT. BAYARD... LORDSBURG. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:05 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 30 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.